Alert archive / Florida / Special Weather Statements in 2018
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Sep 9, 2018, 6:21 PM EDT for Orange County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2018, 6:21 PM EDT (22:21 UTC)
- Expired
- Sep 9, 2018, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Melbourne, FL
County Orange County, FL
The radar
The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763 WWUS82 KMLB 092221 SPSMLB Special Weather Statement National Weather Service Melbourne FL 621 PM EDT SUN SEP 9 2018 FLZ045-046-092300- Orange FL-Seminole FL- 621 PM EDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND NORTHWESTERN ORANGE COUNTIES UNTIL 700 PM EDT... At 620 PM EDT, Doppler radar was tracking a strong thunderstorms over Lockhart to Forest City, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with the storms. Locations impacted include... Orlando, Apopka, Altamonte Springs, Ocoee and Winter Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2856 8126 2851 8144 2865 8164 2879 8138 TIME...MOT...LOC 2220Z 128DEG 14KT 2863 8145 $$ Pendergrast
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 9, 3:37 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 9, 3:37 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 337 PM EDT Sun Sep 9 2018 .DISCUSSION... ...Long Period Swells from Distant Tropical Storm Florence will Produce a High Risk of Rip Currents through Mid Week... Currently-Tonight...Convection has been slow to initiate, but moisture is high and the sea breeze boundaries are moving inland. Still expect some divergence aloft to develop in association with the upper trough in the Gulf of Mexico. Late starts often result in convection lingering past 00z, so will carry chance PoPs (30-40%) through late evening, which is close to MOS guidance. Monday...The models show a continued deep west/southwest wind flow as the axis of a high pressure ridge remains to our south. The GFS shows a ribbon of drier air aloft working up from the south though, and reduces PoPs areawide. Our current forecast has 40-50% and won't plan to change that much as low level moisture keeps precipitable water values at or above average and west/southwest flow favors strong boundary interactions in our area. Previous Discussion... Tuesday-Saturday...A weak pressure gradient looks to be in place with light west to northwest flow turning onshore in a sea breeze each afternoon. Sufficient moisture will lead to scattered afternoon lightning storms. Slow storm motions will lead to some locally heavy rains. Max temps will be near seasonable with lower 90s interior and upper 80s/near 90 coast. 00Z model guidance continues to show persistent ridging over the Atlantic that steers TC Florence into the southwestern Atlc, between Bermuda and the Bahamas on Wed. While reliable model guidance keeps Florence and any direct impacts NE of our area, large long period swells will continue to affect the local Atlc waters and surf zone. As a result, a High Risk of rip currents will occur through mid week along with increasingly rough surf Wed-Thu. Beach erosion is also expected and could be worse than anticipated if Florence stalls/meanders just offshore the Carolina coast as a large and powerful hurricane late this week into next weekend. && .AVIATION... Deep convection has been isolated so far along the sea breeze boundaries. The atmosphere is quite moist though, and eventually there will be boundary interactions that increase coverage of storms. Expect most of the terminals will have a shower or storm nearby through evening, with a few spots even experiencing convection into late evening. On Mon, moisture is progged to be a little lower but expect a chance of afternoon showers and thunderstorms at most terminals. && .MARINE... Tonight-Monday...Axis of high pressure ridge will remain south of the waters, which will produce a west/southwest wind flow 10 knots or less. Seas will continue to be swell dominant with heights 3-4 feet and up to 5 feet well offshore. We are still expecting scattered storms to drift off the mainland into this evening and again on Mon afternoon. Tue-Thu...Guidance continues to show a weak pressure gradient, which produces light offshore (west) winds in the morning turning onshore in the afternoon Tue. Incoming east swells from distant TC Florence will keep seas higher than winds speeds would indicate. Through Tue, seas 3 feet nearshore except 2 feet across the far southern waters (offshore Martin county). Seas 4 feet offshore. On Wed-Thu, Florence is still forecast to make its closest approach, so seas should ramp up quickly as large swells of 10-12 feet are expected to reach the offshore coastal waters. This should result in breaking waves of 6-8 ft in the surf zone at the coast. Interestingly, the local wave model even builds seas 10-12 feet in the nearshore zones from the Cape southward. This is likely due to the model being able to resolve the nearshore shoals. Florence is forecast to pass well to the NE of the coastal waters so Tropical Storm force winds are not expected. In fact, wind speeds should not exceed 10-12 knots. Nonetheless, will likely need a Small Craft Advisory for Seas particularly for rough and dangerous conditions near inlets. A High Surf Advisory is probable Wed-Thu. Friday...The current NHC forecast shows Florence moving inland over the mid Atlantic coast, which would diminish swells (though the GFS meanders the system offshore, which would maintain a swell train into our waters). Have undercut the Wave Watch seas a few feet, since its wind input is from the GFS. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 90 74 89 / 30 30 30 30 MCO 74 91 75 90 / 30 50 20 40 MLB 73 90 74 89 / 30 40 30 30 VRB 73 89 74 88 / 30 40 30 30 LEE 74 91 75 91 / 30 40 20 40 SFB 74 91 75 91 / 30 40 20 30 ORL 74 91 76 90 / 30 50 20 40 FPR 72 90 73 88 / 30 30 30 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && FORECASTS...Lascody IMPACT WX...Rodriguez AVIATION....Bragaw
Hazardous weather outlook, Sep 9, 11:30 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1130 AM EDT Sun Sep 9 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-100330- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1130 AM EDT Sun Sep 9 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and thunderstorms will develop across central Florida this afternoon. Storm motion will be to the east and northeast at 5 to 10 mph. The primary impacts from these storms will be frequent cloud-to-ground lightning strikes, wind gusts up to 45 mph, and moderate to heavy downpours. Remember that lightning can strike well beyond the audible range of thunder. Cease outdoor activities and move indoors if skies look threatening or if you hear thunder. .RIP CURRENT IMPACT... Long period swells will combine with a high astronomical tide to generate a high rip current risk along the beaches of east central Florida today. The threat will be highest through 5:00 PM this afternoon due to tidal effects. Check with your local beach patrol for additional information about ocean hazards. If you decide to swim, do so only within sight of a lifeguard and never swim alone. .FLOOD IMPACT... Scattered to numerous showers and thunderstorms will move to the northeast to east at 5 to 10 mph. This slow storm motion will allow some storms to produce very heavy rainfall that will cause some low lying and poor drainage areas to flood. Drivers should reduce speed when encountering standing water on roadways. .MARINE THUNDERSTORM GUST IMPACT... Gusty winds around 35 knots may occur in a few thunderstorms this afternoon, especially over the inland lakes and over the coastal waters. Boaters should be on the lookout for storms approaching from the west as storm motion will be toward the east at 5 to 10 knots. .RIVER FLOOD IMPACT... The Saint Johns River is currently in Action Stage above Lake Harney near Geneva and at Astor. River levels are forecast to remain steady through most of next week. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Isolated to scattered afternoon and evening thunderstorms are expected during the work week. The main storm threats will be cloud to ground lightning strikes, strong gusty winds, and moderate to heavy local downpours producing ponding of water on roadways and in other poorly drained areas. Tropical cyclone Florence is positioned well southeast of Bermuda and is forecast to become a major hurricane on Monday. Florence is forecast to approach the Carolinas Coast as a major hurricane late this week. Long period swells generated by Florence will impact the east Florida coast for most of the upcoming week. This will lead to increasingly hazardous surf conditions and erosion potential at area beaches. A high risk of life-threatening rip currents is expected to persist, with rough surf and large breaking waves by midweek. Local interests should continue to monitor forecasts of Florence from the National Hurricane Center. Now is the time to review your hurricane plan and restock your supply kit as we head into the peak of the Atlantic hurricane season. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Bragaw
In the hours before
Special weather statement, Sep 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Melbourne FL 621 PM EDT SUN SEP 9 2018 FLZ045-046-092300- Orange FL-Seminole FL- 621 PM EDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND NORTHWESTERN ORANGE COUNTIES UNTIL 700 PM EDT... At 620 PM EDT, Doppler radar was tracking a strong thunderstorms over Lockhart to Forest City, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with the storms. Locations impacted include... Orlando, Apopka, Altamonte Springs, Ocoee and Winter Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2856 8126 2851 8144 2865 8164 2879 8138 TIME...MOT...LOC 2220Z 128DEG 14KT 2863 8145 Pendergrast
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:00 AM EDT | Rip Current Statement | MLB | Volusia | 16 hr |
Nearby
Special Weather Statements in Florida, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.